Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 419, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2009, 4:51 PM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2009, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 20, 2009, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:21 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 20, 3:21 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT THU AUG 20 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY MORNING. LINE OF STRONG THUNDERSTORMS HAS PUSHED INTO NORTHWEST ALABAMA. THIS IS PART OF AN OUTFLOW BOUNDARY THAT HAS SHOT AHEAD OF THE COLD FRONT LOCATED FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. SOUTHEAST OF THE OUTFLOW LINE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE REMAINDER OF THE CWA. WITH PRECIPITABLE WATER VALUES OF 2.25 INCHES...VERY HEAVY RAINFALL CAN BE EXPECTED WITH ANY OF THE INDIVIDUAL CELLS. POPS DEFINITELY PROBLEMATIC TONIGHT WITH MUCH OF THE DIURNALLY DRIVEN ACTIVITY DYING OFF AROUND 00Z. HOWEVER, ACTIVITY AROUND THE CONVECTIVE LINE COULD KEEP NEW DEVELOPMENT ONGOING WELL PAST 00Z. WILL ALSO HAVE TO TIME THE ARRIVAL THE SHOWERS AHEAD OF THE COLD FRONT WHICH SHOULD BE CLOSE TO 12Z IN THE NORTHWEST COUNTIES. THE FRONT WILL PUSH THROUGH MUCH OF THE AREA DURING THE DAY ON FRIDAY...PERHAPS GETTING HUNG UP NEAR MGM DURING THE OVERNIGHT HOURS UNTIL THE FINAL KICKER SHORTWAVE CAN CLEAR THE AREA EARLY SATURDAY. .LONG TERM...SATURDAY THROUGH THURSDAY. LOOKS LIKE SEVERAL WEAK SHORTWAVES WILL ROTATE AROUND THE BASE OF THE TROUGH ON SATURDAY. THIS MIGHT KEEP THE SKIES FROM CLEARING OUT COMPLETELY...OTHERWISE A VERY NICE WEEKEND EXPECTED WITH COOLER THAN AVERAGE TEMPERATURES. A FEW UPPER 50S SEEM LIKELY FOR RURAL AREAS SUNDAY AND MONDAY MORNINGS WITH HIGHS IN THE MID TO UPPER 80S. KEPT THE FORECAST DRY THROUGH THURSDAY BUT SOME SLIGHTLY BETTER MOISTURE BY MIDWEEK MAY LEAD TO ONE OR TWO SHOWERS BY WEEKS END. TEMPERATURES WILL RETURN TO SEASONAL AVERAGES. && .AVIATION...18Z TAF DISCUSSION. NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS EVENING. MOST ACTIVITY WILL BE IN THE FORM OF SHOWERS...EXCEPT FOR SOME LIGHTNING WITHIN STRONGER AREAS OF CONVECTION DURING THE HEATING OF THE DAY...SO WENT WITH TEMPO TSRA DURING THE AFTERNOON FOR ALL SITES. VSBYS WILL LIKELY BE BELOW 3SM NEAR THUNDERSTORMS...AS TROPICAL DOWNPOURS ARE EXPECTED IN A VERY MOIST AND UNSTABLE AIR MASS. MOST CONVECTION WILL OCCUR FROM 19Z TO 23Z. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED TO DIMINISH OVERNIGHT BY 02Z. IFR CEILINGS WILL RETURN FOR ALL SITES...GENERALLY FROM 09Z TO 14Z ON FRIDAY. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED ONCE AGAIN DURING THE DAY ON FRIDAY AS A COLD FRONT BEGINS TO MOVE THROUGH THE AREA. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 85 63 85 59 / 60 60 20 10 0 ANNISTON 72 86 64 87 59 / 50 70 20 10 0 BIRMINGHAM 74 85 64 85 62 / 50 60 20 10 0 TUSCALOOSA 74 88 66 88 62 / 50 60 20 10 0 CALERA 73 86 66 86 63 / 50 70 20 10 0 AUBURN 72 84 66 86 63 / 40 80 30 10 0 MONTGOMERY 74 88 69 90 65 / 50 80 30 10 0 TROY 74 87 69 89 63 / 40 60 30 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/88/58
Hazardous weather outlook, Aug 20, 11:56 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1156 AM CDT THU AUG 20 2009 ALZ011>015-017>050-211031- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 531 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM ACROSS AREAS ALONG AND NORTH OF INTERSTATE 20. THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS A COLD FRONT PASSES THROUGH CENTRAL ALABAMA. THE BEST CHANCES FOR THUNDERSTORMS WILL BE DURING THE MORNING HOURS ACROSS THE EXTREME NORTH AND THEN DURING THE AFTERNOON AND EVENING HOURS FOR THE REMAINDER OF THE AREA. THE PRIMARY THREAT WILL BE WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT ARE NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 2:22 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 222 PM CDT THU AUG 20 2009 ALZ011>013-202015- FAYETTE-LAMAR-MARION- 222 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES UNTIL 315 PM CDT... AT 221 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRINN TO COLUMBUS...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF HAMILTON TO COLUMBUS... MOVING EAST AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BEAVERTON. BRINN. PEA RIDGE. VERNON. STAR. GU-WIN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Aug 20, 4:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 6 ENE LUXAPALLILA CREEK 33.59N 87.99W
08/20/2009 LAMAR AL PUBLIC
SIX INCHES OF WATER FLOWING ACROSS COUNTY ROAD 49.
&&
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:30 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar | 2 hr |
| Aug 20, 3:54 PM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| Aug 20, 4:10 PM CDT | Flash Flood Warning | BMX | Blount | 2 hr |
| Aug 20, 4:23 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa, Walker | 3 hr |
| Aug 20, 4:59 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Aug 20, 5:16 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.